Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 28, 2004, 7:31 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 44 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2004, 7:31 PM CDT (00:31 UTC)
- Expired
- May 28, 2004, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:34 PM CDT | TORNADO | 3 Sw Lennox, SD | |
| May 28, 7:34 PM CDT | TORNADO | 3 Sw Lennox, SD | |
| May 28, 7:34 PM CDT | TORNADO | 3 Sw Lennox, SD | |
| May 28, 7:37 PM CDT | TORNADO | 2 W Canton, SD | |
| May 28, 7:37 PM CDT | TORNADO | 2 W Canton, SD | |
| May 28, 7:37 PM CDT | TORNADO | 2 W Canton, SD | |
| May 28, 7:42 PM CDT | TSTM WND GST 0 | 3 S Lennox, SD | TRAILER AND BOAT FLIPPED OFF ROAD. |
| May 28, 7:42 PM CDT | TSTM WND GST 80 | 3 S Lennox, SD | TRAILER AND BOAT FLIPPED OFF ROAD. |
| May 28, 7:42 PM CDT | TSTM WND GST 80 | 3 S Lennox, SD | TRAILER AND BOAT FLIPPED OFF ROAD. |
| May 28, 8:00 PM CDT | HAIL 0.75 | Lennox, SD | |
| May 28, 8:00 PM CDT | HAIL 0.75 | Lennox, SD | |
| May 28, 8:00 PM CDT | HAIL 0.75 | Lennox, SD | |
| May 28, 8:05 PM CDT | HAIL 0.75 | Lennox, SD | |
| May 28, 8:05 PM CDT | HAIL 0.75 | Lennox, SD | |
| May 28, 8:05 PM CDT | HAIL 0.75 | Lennox, SD | |
| May 28, 8:18 PM CDT | HAIL 0.75 | 10 W Canton, SD | |
| May 28, 8:18 PM CDT | HAIL 0.75 | 10 W Canton, SD | |
| May 28, 8:18 PM CDT | HAIL 0.75 | 10 W Canton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
582 WFUS53 KFSD 290031 TORFSD SDC083-125-290115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 729 PM CDT FRI MAY 28 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA EASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 815 PM CDT * AT 729 PM CDT...DOPPLER RADAR INDICATED TWO TORNADIC THUNDERSTORMS. THE FIRST STORM WAS LOCATED 3 MILES SOUTHWEST OF LENNOX OR 12 MILES SOUTHEAST OF PARKER. THE SECOND TORNADIC STORM WAS LOCATED 4 MILES NORTHWEST OF PARKER. BOTH STORMS ARE MOVING TO THE SOUTHEAST AT 20 MPH. AT 730 PM CDT...LAW ENFORCEMENT LOCATED A TORNADO JUST SOUTH OF LENNOX. * TORNADO PRODUCING STORMS ARE WILL BE NEAR... CHANCELLOR AROUND 745 PM CDT THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE COVER NOW. A TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING NOW. MOBILE HOMES AND VEHICLES ARE NOT SAFE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4319 9699 4347 9729 4339 9665 4312 9648 $$ PS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 28, 3:15 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 28, 3:15 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT FRI MAY 28 2004 .DISCUSSION... WARM FRONT TO THE SOUTH WILL BE MOVING NORTH TONIGHT. EXPECT TSTMS TO DEVELOP ALONG FRONT NEAR MISSOURI LATER THIS AFTERNOON AND THEN SPREAD NORTH AS FRONT MOVES NORTH. A FEW STORMS COULD BE SEVERE THIS EVENING...MAINLY EAST OF I29. THE QUESTION IS HOW FAR NORTH THE WARM FRONT WILL MOVE BY SATURDAY MRNG...FOR NOW MOVE INTO NORTH PARTS OF CWA. THIS WILL END THE CHANCE OF TSTMS IN SOUTH CENTRAL SD LATE EVENING AND OVER REST OF AREA BY MORNING. SOUTH WINDS WILL STAY UP TNGT KEEPING TEMPS UP. ON SATURDAY A COLD FRONT TO THE WEST WILL MOVE INTO CENTRAL SD BY AROUND NOON...WITH MODELS TRYING TO SHOW THE WARM FRONT EXTENDING IN SOUTHWEST MN. GOOD SOUTH WINDS OVER CWA AND WITH PARTLY CLOUDY SKIES TEMPS SHOULD WARM INTO THE 80S. GOOD MOISTURE OVER THE AREA...ESPECIALLY AFTER RAIN TONIGHT AND TSTMS SHOULD DEVELOP IN WESTERN AREA BY AROUND NOON AHEAD OF FRONT. AS FRONT MOVES EAST TSTMS SHOULD INCREASE OVER AREA. TSTMS LIKELY GENERALLY FROM I29 AND EAST BY LATE AFTN INTO EVENING. THIS ALSO BEST AREA FOR SEVERE WEATHER WITH HEAVY RAIN POSSIBLE. CHANCE OF TSTMS WILL BE DECREASING FROM WEST TO EAST SATURDAY NIGHT BEHIND FRONT WITH WESTERN AREAS DOWN TO SHOWERS AFTER MIDNIGHT. SUNDAY MRNG SHWRS OVER CWA WITH ONLY SOME ISOLATED TSTMS OVER NW IA AND SW MN EARLY. ENDED SHWRS OVER ALL BUT THE EAST BY AROUND NOON AND IN LATE AFTN EAST. TEMPS ON SUNDAY WILL BE 10 TO 15 DEGREES COOLER THAN SATURDAY. WENT DRY SUNDAY NIGHT INTO MONDAY MRNG WITH COOLER MORE STABLE AIR. SUNDAY AFTN AN UPPER WAVE SWINGS THROUGH AND WENT FOR A CHANCE OF SHWRS. AS WAVE MOVES THROUGH SHOWERS WILL BE ENDING FROM WEST TO EAST...EXCEPT IN FAR EAST WHERE CONTINUED THEM INTO TUESDAY. KEPT HIGHS BELOW NORMAL ON MONDAY. IN THE LONG RANGE..SHWRS ENDING IN EAST BY TUESDAY EVENING AS HIGH PRESSURE PUSHES IN FROM WEST WITH MORE ZONAL FLOW. THIS WILL KEEP IT DRY WEDNESDAY AND THURSDAY AS TEMPS WARM BACK UP TO NEAR NORMAL. RIDGE MOVING FROM THE WEST ON THURSDAY AS WINDS BECOME MORE SOUTHERLY. KEPT IT DRY ON THURSDAY WITH ABOVE NORMAL TEMPS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 28, 1:52 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 PM CDT FRI MAY 28 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 152 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 4 PM AND 6 PM SOUTH OF A LINE FROM WESSINGTON SPRINGS TO SPENCER. THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND EAST OF INTERSTATE 29 TOWARD SUNSET. THE STORMS ARE EXPECTED TO REACH THE INTERSTATE 90 CORRIDOR IN MINNESOTA AROUND 8 PM...AND MARSHALL AFTER 10 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE GOLF BALL SIZED HAIL. WHILE THE ENTIRE AREA COULD SEE LARGE HAIL...THE BEST CHANCE WILL BE EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THERE COULD ALSO BE AN ISOLATED WIND GUST IN EXCESS OF 60 MPH NEAR THE MISSOURI RIVER INTO NORTHWEST IOWA PRIOR TO SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK ON SATURDAY AFTERNOON AND EVENING. A MODERATE RISK OF SEVERE WEATHER EXISTS EAST OF LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING BY EARLY AFTERNOON NEAR THE JAMES RIVER AND MOVE EAST THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN THREATS. THE LARGEST THREAT FOR DAMAGING WINDS WILL BE EAST OF A LINE FROM DE SMET TO YANKTON SOUTH DAKOTA. THERE WILL ALSO BE A TORNADO THREAT...PRIMARILY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE SATURDAY AFTERNOON AND EVENING. THERE IS ALSO THE POTENTIAL FOR HEAVY RAINS PRODUCING FLASH FLOODING SATURDAY EVENING AND SATURDAY NIGHT. THE MOST LIKELY AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF INTERSTATE 29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE FROM WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF A LINE FROM YANKTON TO BROOKINGS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, May 28, 6:16 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 W UTICA 42.98N 97.56W
05/28/2004 0.75 INCH YANKTON SD PUBLIC
&&
PSLocal storm report, May 28, 6:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 E BRIDGEWATER 43.55N 97.40W
05/28/2004 1.00 INCH MCCOOK SD EMERGENCY MNGR
&&
PSLocal storm report, May 28, 6:31 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N YANKTON 42.90N 97.39W
05/28/2004 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
PSLocal storm report, May 28, 7:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 SSW MECKLING 42.79N 97.10W
05/28/2004 1.00 INCH CLAY SD PUBLIC
&&
PSLocal storm report, May 28, 7:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 1 N MASKELL 42.70N 96.98W
05/28/2004 0.88 INCH DIXON NE PUBLIC
&&
PSLocal storm report, May 28, 7:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL TABOR 42.95N 97.66W
05/28/2004 0.75 INCH BON HOMME SD LAW ENFORCEMENT
&&
WBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| May 28, 7:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 45 min |
| May 28, 8:01 PM CDT | Tornado Warning | FSD | Clay, Union | 29 min |
| May 28, 8:10 PM CDT | Tornado Warning | FSD | Lincoln | 35 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| May 28, 8:35 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 28, 8:42 PM CDT | Tornado Warning | FSD | Lincoln | 33 min |
| May 28, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Union | 17 min |
| May 28, 8:55 PM CDT | Tornado Warning | FSD | Union | 35 min |
| May 28, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 35 min |
| May 28, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 42 min |
| May 29, 12:02 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 28 min |
| May 29, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 38 min |
| May 29, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 40 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 39 min |
| May 29, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 41 min |
| May 29, 4:58 PM CDT | Tornado Warning | FSD | Turner | 32 min |
| May 29, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| May 29, 5:18 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 27 min |
| May 29, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 31 min |
| May 29, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 23 min |
| May 29, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| May 29, 5:46 PM CDT | Tornado Warning | FSD | Minnehaha | 29 min |
| May 29, 5:57 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 33 min |
| May 29, 6:16 PM CDT | Tornado Warning | FSD | Minnehaha | 29 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 30 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
| May 29, 6:52 PM CDT | Flash Flood Warning | FSD | Lincoln, Turner | 113 min |
| May 29, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.